The Annals of Applied Probability

Dual Formulation of the Utility Maximization Problem Under Transaction Costs

Griselda Deelstra, Huyên Pham, and Nizar Touzi

Full-text: Open access


In the context of a general multivariate financial market with transaction costs, we consider the problem of maximizing expected utility from terminal wealth. In contrast with the existing literature, where only the liquidation value of the terminal portfolio is relevant, we consider general utility functions which are only required to be consistent with the structure of the transaction costs. An important feature of our analysis is that the utility function is not required to be $C^1$. Such nonsmoothness is suggested by major natural examples. Our main result is an extension of the well-known dual formulation of the utility maximization problem to this context.

Article information

Ann. Appl. Probab., Volume 11, Number 4 (2001), 1353-1383.

First available in Project Euclid: 5 March 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 90A09 93E20: Optimal stochastic control 49J52: Nonsmooth analysis [See also 46G05, 58C50, 90C56]
Secondary: 60H30: Applications of stochastic analysis (to PDE, etc.) 90A16

Utility maximization transaction costs dual formulation nonsmooth analysis


Deelstra, Griselda; Pham, Huyên; Touzi, Nizar. Dual Formulation of the Utility Maximization Problem Under Transaction Costs. Ann. Appl. Probab. 11 (2001), no. 4, 1353--1383. doi:10.1214/aoap/1015345406.

Export citation


  • Aubin, J.-P. (1984). L'analyse non lin´eaire et ses motivations ´economiques. Masson, Paris.
  • Aubin, J.-P. and Ekeland, I. (1984). Applied Nonlinear Analysis, Wiley, NewYork.
  • Bouchard, B. (1999). Option pricing via utility maximization in the presence of transaction costs. Preprint.
  • Clarke, F. H., Ledyaev, Yu. S., Stern, R. J. and Wolenski, P. R. (1998). Nonsmooth Analysis and Control Theory. Springer, NewYork.
  • Cox, J. and Huang, C. F. E. (1989). Optimal consumption and portfolio policies when asset prices followa diffusion process. J. Econom. Theory 49 33-83.
  • Cvitani´c, J. (1998). Minimizing expected loss of hedging in incomplete constrained markets. SIAM J. Control Optim. To appear.
  • Cvitani´c, J. and Karatzas, I. (1996). Hedging and portfolio optimization under transaction costs. Math. Finance 6 133-165.
  • Cvitani´c, J. and Wang, H. (1999). On optimal terminal wealth under transaction costs. Preprint.
  • Davis, M. H., Panas, V. G. and Zariphopoulou, T. (1993). European option pricing with transaction costs. SIAM J. Control Optim. 31 470-493.
  • Delbaen, F. and Schachermayer, W. (1998). The fundamental theorem of asset pricing for unbounded stochastic processes. SIAM Math. Ann. 312 215-250.
  • Hall, P. and Heyde, C. C. (1980). Martingale Limit Theory and Its Application. Academic Press, NewYork.
  • Kabanov, Yu. (1999). Hedging and liquidation under transaction costs in currency markets. Finance and Stochastics 3 237-248.
  • Kabanov, Yu. and Last, G. (1998). Hedging under transaction costs in currency markets: a continuous-time model. Math. Finance. To appear.
  • Kabanov, Yu. and Stricker Ch. (1999). The Harrison-Pliska arbitrage pricing theorem under transaction costs. J. Math. Econom. To appear.
  • Karatzas, I., Lehoczky, J. P. and Shreve, S. E. (1987). Optimal portfolio and consumption decisions for a small investor on a finite horizon. SIAM J. Control Optim. 25 1557-1586.
  • Kramkov, D. and Schachermayer, W. (1999). The asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9 904-950.
  • Rockafellar, R. T. (1970). Convex Analysis. Princeton Univ. Press.
  • Shiryaev, A. N. (1995). Probability. 2nd. ed., Springer, NewYork.
  • ENSAE, Timbre J120 15 Boulevard Gabriel P´eri 92245 Malakoff Cedex France E-mail: H. Pham Laboratoire de Probabilit´es et Mod eles Al´eatoires CNRS UMR 7599 Universit´e Paris 7 France E-mail: N. Touzi Centre de Recherche en Economie et Statistique 15 Boulevard Gabriel P´eri 92245 Malakoff Cedex France E-mail: